Maryland, 2007Damaging Winds in Maryland, August 3, 2007
August 3, 2007 · NWS LWX · 2 events in 1 county or zone
Widely scattered showers and thunderstorms developed in a hot and humid air mass on the afternoon of August 3rd. A storm in Baltimore County became severe, downing trees and producing small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered showers and thunderstorms developed in a hot and humid air mass on the afternoon of August 3rd. A storm in Baltimore County became severe, downing trees and producing small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:32 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 3, 1:32 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT FRI AUG 3 2007
.SYNOPSIS...
SCATTERED THUNDERSTORMS AREAWIDE THIS AFTERNOON AND EVENING AS A
MID LEVEL DISTURBANCE PASSES OVERHEAD. CONTINUED WARM TEMPS
SATURDAY AS A WEAK FRONT PUSHES SOUTH OF THE AREA. SHOWERS AND
THUNDERSTORMS RIDING THE FRONT FROM THE GREAT LAKES MAY AFFECT THE
REGION SUNDAY. THIS FRONT WILL LIFT NORTHEAST AS A WARM FRONT BY
MONDAY WITH HEAT AND HUMIDITY RETURNING FOR NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR LOOP SHOWS AN UPPER TROUGH MOVING THROUGH THE OHIO
VALLEY. ACARS 400-250MB OBSERVATIONS ALSO SHOW THE UPPER LEVEL
TROUGH...WITH A 50-70KT SOUTHWESTERLY JET FROM THE EASTERN GULF
STATES THROUGH THE CAROLINAS. 11Z SURFACE ANALYSIS PLACED THE NEXT
COLD FRONT SOUTHWEST ACROSS THE GREAT LAKES AND CHICAGOLAND...TO A
1016MB CYCLONE NEAR ST LOUIS. A PRE-FRONTAL TROUGH WAS
EVIDENT...COINCIDING WITH THE UPPER TROUGH OVER THE OHIO VALLEY.
EARLY MORNING CONVECTION IN THE APPALACHIANS INDICATES AMOUNT OF
MID LEVEL INSTABILITY AVAILABLE TODAY. ADJUSTED 12Z KIAD RAOB
INDICATES ABOUT 1200 J/KG MIXED LAYER CAPE. WHEN COMBINED WITH WEAK
BOUNDARY LAYER FLOW...THIS IS MORE THAN ENOUGH ENERGY FOR
SOLENOIDAL CIRCULATION TERRAIN STORM DEVELOPMENT. IN
ADDITION...WILL HAVE TO MONITOR THE PASSAGE OF THE MID LEVEL
TROUGH LATE THIS AFTERNOON AS THIS MAY TRIGGER ADDITIONAL
DEVELOPMENT AND AID IN STORM ORGANIZATION. WITH WARM TEMPERATURES
ALOFT...THE DRY SOUNDING SUGGESTS GREATEST STORM RISK IS LOCALLY
DAMAGING WINDS. GIVEN SLOW STORM MOVEMENT...A FEW LOCATIONS COULD
SEE LOCALLY HEAVY RAINFALL.
OTHER CONSIDERATION IS THE AFTERNOON HEAT. HIGHS ARE BASED ON
YESTERDAY (GIVEN NEARLY ZERO ADVECTION). DEWPOINTS SHOULD LEVEL
OFF OR SLOWLY DECLINE THIS AFTERNOON. THIS COMBINES TO PRODUCE
HEAT INDEX VALUES NEARING 100F. WILL AGAIN HIGHLIGHT IN HWO AS IS
LOOKS JUST SHY OF ADVISORY CRITERIA IN THE CITIES.
BEST CONVECTIVE COVERAGE EXPECTED THIS EVENING COINCIDENT WITH
PASSAGE OF MID LEVEL TROUGH. DID ADJUST POPS TO INDICATE BEST
COVERAGE EAST OF THE BLUE RIDGE BASED ON THE TIMING OF THIS
FEATURE. WILL HAVE TO MONITOR FOR A FEW STRONG TO SEVERE STORMS.
EXPECT TO CLEAR OUT BEHIND THE TROUGH. WITH DEWPOINTS EXPECTED TO
SLOWLY CLIMB THERE COULD BE SOME AREAS OF LIGHT FOG...MORE
CONCENTRATED IN SHELTERED VALLEYS WHICH RECEIVE RAINFALL.
LOWS ARE BASED ON MET GUIDANCE WHICH HAS BEEN PREFORMING WELL
RECENTLY...ADJUSTED FOR LOCAL BIAS. WIND FORECAST IS BASED ON THE
12Z 4KM WRF-ARW.
&&
.SHORT TERM /SATURDAY/...
MID LEVEL TROUGH PASSES TO THE EAST TOMORROW...WITH SUBSIDENCE
SUPPORTING EARLY SUNSHINE. A FEW STORMS WILL BE
POSSIBLE...ESPECIALLY IN THE PIEDMONT AS THE COLD FRONT MOVES
SOUTH INTO MARYLAND LATE DURING THE AFTERNOON.
WITH SLIGHTLY LESS MOISTURE AND ADDED SUBSIDENCE...FORECAST MAX
TEMPERATURES ARE SEVERAL DEGREES WARMER THAN TODAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
EC/GFS MODELS/ENSEMBLES CONTINUE TO BE IN GOOD AGREEMENT WITH
OVERALL PATTERN. MAIN WEATHER FEATURES AFFECTING THE U.S. OVER THE
NEXT WEEK WILL BE A BROAD TROF ACROSS THE WEST COAST WHILE A FLAT UPPER
RIDGE WILL PREVAIL ACROSS THE EASTERN THIRD OF THE COUNTRY.
WESTERLIES WILL MIGRATE NORTH ACROSS THE CANADIAN BORDER BUT
PERIODICALLY DIP INTO THE GREAT LAKES AREA FOR THE UPCOMING WEEK. AS
A RESULT...THIS WILL ALLOW WEAK FRONTS TO MIGRATE INTO OR JUST NORTH
OF THE AREA THROUGH FRIDAY.
STATIONARY FRONTAL BOUNDARY ACROSS AREA WILL BE THE FOCUS MECHANISM
FOR A WEAKENING MCS SLIDING EASTWARD INTO AREA FOR SUNDAY
AFTERNOON/NIGHT. GFS HAS BEEN ADVERTISING THIS FOR SEVERAL DAYS SO
HIGH CHANCE POPS SHOULD SUFFICE. A SECOND...BACKDOOR
FRONT...FORECAST TO SLIDE SOUTH ACROSS CWA LATE MONDAY AND STALL
ACROSS SOUTHEAST ZONES. ANOTHER WAVE SLIDING BY TO OUR NORTH SHOULD
GIVE THE STALLED FRONT A KICK SOUTH OF THE REGION BY FRIDAY. GIVEN
THE ABOVE...WILL NEED TO HAVE A MENTION OF DIURNAL CHANCE/SLIGHT
POPS IN EXTENDED FORECAST EACH DAY. ABOVE NORMAL TEMPERATURES WILL
CONTINUE THROUGH THE PERIOD.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
ISOLATED LATE AFTERNOON CONVECTION SHOULD STRENGTHEN AND INCREASE
IN COVERAGE EARLY THIS EVENING WITH ARRIVAL OF MID LEVEL TROUGH.
PATCHY LIGHT FOG EXPECTED ACROSS RURAL SITES...WHICH MAY BECOME
LOCALLY DENSE IF RAINFALL OCCURS.
MORE ISOLATED CONVECTION SATURDAY. SCATTERED STORMS EXPECTED
SUNDAY AFTERNOON/EVENING...MORE ISOLATED AFTERNOON AND EVENING
STORMS FORECAST FOR THE REST OF THE WEEK. WINDS WILL BE HIGHER
NEAR STORMS. LOCALLY REDUCED VISIBILITIES AND CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.
&&
.MARINE...
SOUTHERLY WINDS EXPECTED TO CHANNEL TO NEAR SMALL CRAFT CRITERIA
THIS EVENING ACROSS THE BAY AND LOWER POTOMAC (BASED ON 12Z GFS/ETA
MOS AND 12Z WRF-LWX). SCATTERED STORMS THIS EVENING...MORE ISOLATED
SATURDAY.
SCATTERED STORMS EXPECTED SUNDAY AFTERNOON/EVENING...ISOLATED
AFTERNOON/EVENING STORMS FORECAST FOR THE REST OF THE WEEK. WINDS AND
WAVES WILL BE HIGHER NEAR STORMS. LOCALLY REDUCED VISIBILITIES AND
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...ROGOWSKI
NEAR TERM...ROGOWSKI
SHORT TERM...ROGOWSKI
LONG TERM...RW
AVIATION...ROGOWSKI/RW
MARINE...ROGOWSKI/RW
Hazardous weather outlook, Aug 3, 1:00 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT FRI AUG 3 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
200 PM EDT FRI AUG 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND
EVENING. A FEW OF THESE MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.
HOT AND HUMID WEATHER WILL CONTINUE THIS AFTERNOON WITH HEAT
INDICES TOPPING OUT IN THE UPPER 90S TO NEAR 100F.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT INDICES ON SATURDAY ARE EXPECTED TO TOP OUT AROUND 100 DEGREES.
A TEMPORARY RELIEF TO THE HEAT AND HUMIDITY IS EXPECTED SUNDAY AS
COOLER AND LESS HUMID AIR WORKS INTO THE AREA BEHIND A WEAK FRONT. HOT
AND HUMID CONDITIONS WILL RETURN NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
ROGOWSKI
In the hours before
Special weather statement, Aug 3, 1:43 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT FRI AUG 3 2007
VAZ051-031915-
CULPEPER VA-
243 PM EDT FRI AUG 3 2007
...STRONG THUNDERSTORMS TO AFFECT CULPEPER COUNTY...
AT 242 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MITCHELLS...MOVING LITTLE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF MITCHELLS AND WINSTON WILL BE AFFECTED BY THIS STORM.
SMZ
Special weather statement, Aug 3, 1:52 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT FRI AUG 3 2007
VAZ052-031915-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
252 PM EDT FRI AUG 3 2007
...STRONG THUNDERSTORMS TO AFFECT PRINCE WILLIAM/MANASSAS/MANASSAS
PARK COUNTY...
AT 252 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NOKESVILLE...MOVING SLOWLY NORTHEAST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF NOKESVILLE AND MANASSAS WILL BE AFFECTED BY
THIS STORM.
SMZ
Special weather statement, Aug 3, 2:07 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT FRI AUG 3 2007
MDZ006-007-011-031930-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
307 PM EDT FRI AUG 3 2007
...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE...HARFORD AND
SOUTHERN BALTIMORE COUNTIES...
AT 307 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GLEN ARM...MOVING EAST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF KINGSVILLE...UPPER FALLS...AND PLEASANT HILLS
WILL BE AFFECTED BY THIS STORM.
SAR
Special weather statement, Aug 3, 2:22 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT FRI AUG 3 2007
VAZ051-031945-
CULPEPER VA-
322 PM EDT FRI AUG 3 2007
...STRONG THUNDERSTORMS TO AFFECT CULPEPER COUNTY...
AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CATALPA...MOVING EAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF ALANTHUS...BRANDY STATION AND ELKWOOD WILL BE
AFFECTED BY THIS STORM.
SAR
Special weather statement, Aug 3, 2:25 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT FRI AUG 3 2007
VAZ041-032000-
FAUQUIER VA-
325 PM EDT FRI AUG 3 2007
...STRONG THUNDERSTORMS TO AFFECT FAUQUIER COUNTY...
AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF AUBURN...MOVING EAST AT 10 MPH. ANOTHER STRONG STORM WAS
LOCATED 2 MILES NORTH OF OPAL ALSO MOVING EAST AT 10 MPH.
BOTH THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 MPH.
THE COMMUNITIES OF WARRENTON...OPAL...AUBURN...CALVERTON AND CATLETT
WILL BE AFFECTED BY THIS STORM.
SMZ
Special weather statement, Aug 3, 2:30 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT FRI AUG 3 2007
VAZ052-032000-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
330 PM EDT FRI AUG 3 2007
...STRONG THUNDERSTORMS TO AFFECT PRINCE WILLIAM/MANASSAS/MANASSAS
PARK COUNTY...
AT 330 PM EDT...DOPPLER RADAR INDICATED ANOTHER STRONG THUNDERSTORM
HAD DEVELOPED 5 MILES NORTHWEST OF NOKESVILLE...AND MOVING SLOWLY
EAST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH...ALONG WITH HEAVY RAINFALL.
THE COMMUNITIES OF NOKESVILLE AND ADEN WILL BE AFFECTED BY THIS
STORM.
SMZ
Thunderstorm Wind, Baltimore
- When
- August 3, 2:34 PM EST to 2:35 PM EST
- Where
- Baltimore County, White Marsh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.380, -76.430
Baltimore County officials reported a tree down in White Marsh.
Thunderstorm Wind, Baltimore
- When
- August 3, 3:03 PM EST to 3:07 PM EST
- Where
- Baltimore County, Rosedale to Essex
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -76.520
A Trained Spotter measured a wind gust of 58 mph, as well as half inch hail, in Rosedale. A Baltimore County official reported a tree down on Crafton Road in Essex.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in New York, August 3, 20071 injured · $76,000 · 2.5 in hail · 63 events
- Hail and Damaging Winds in South Dakota, August 3, 2007$557,000 · 4.25 in hail · 12 events
- Lightning Strikes in New Jersey, August 3, 20071 injured · $550,000 · 2 events
- Hail and Damaging Wind in Vermont, August 3, 2007$250,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Nebraska, August 3, 2007$168,000 · EF0 · 7 events
- Hail and Damaging Winds in Illinois, August 3, 2007$154,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Maine, August 3, 20071 in hail · 46 events
- Flash Flooding in Wyoming, August 3, 2007$65,000 · 2 events
- Flash Flooding in Utah, August 3, 2007$55,000 · 4 events
- Flash Flooding and Hail in North Dakota, August 3, 2007$50,000 · 0.88 in hail · 4 events
- Hail and Damaging Winds in Tennessee, August 3, 2007$36,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Maine, August 3, 20071.25 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51776, 51778.